Switching Opioids Safely to Prevent Overdose for Outpatients Prescribed Opioids for Chronic Pain
Patients who require opioids for chronic pain management might need to be switched to another opioid either due to:
- lack of response or discontinuation of a particular opioid, or
- lack of availability of the medication (e.g. discontinuation of a particular opioid, change in insurance coverage or back order from the manufacturer).
Ideally switching opioids should not be attempted in walk-in clinics or emergency rooms unless follow up can be assured.
Consider using the National Pain Centre Opioid Manager.
Use medication reconciliation or best possible medication history (BPMH) to inform decisions. Refer to the Institute for Safe Medication Practices Canada (ISMP).
Communication between prescribers and dispensers is paramount.
Regular communication with the patient is vital. The patient's actual medication use may be different from information contained in records or on the prescription vial. It is important to communicate more frequently (i.e., at least once a week) with the patient when there are medication or dosage changes.
About Opioid Conversion
- Determine the daily opioid dose in morphine equivalent dose (MED). If the dose is greater than 200 mg MED per day reassess the need for such a high dose.
- Refer to the Canadian Guideline for Safe and Effective Use of Opioids for Chronic Non-Cancer Pain:
- Chronic non-cancer pain can be managed effectively in most patients with dosages at or below 200 mg/day of morphine or equivalent (Grade A). Consideration of a higher dosage requires careful reassessment of the pain, the risk for misuse along with frequent monitoring with evidence of improved patient outcomes (Grade C).
- For patients experiencing unacceptable adverse effects or insufficient opioid effectiveness from one particular opioid, try prescribing a different opioid or discontinuing therapy (Grade B).
Because of unpredictable and incomplete cross-tolerance from one opioid to another, suggested initial doses of the new opioid are as follows:
|If previous opioid dose was:||Then, SUGGESTED new opioid dose is:|
|High||50% or less of previous opioid (converted to mophine equivalent)|
|Moderate or low||60 – 75 % or less of previous opioid (converted to mophine equivalent)|
Adjust dose up or down as necessary to relieve withdrawal symptoms without inducing sedation. Consider daily observed dosing if necessary and feasible.
Key safety issues for consideration
- The cross tolerance to opioids is not complete.
- All health care providers should advise the patient of the risk of overdose and the signs and symptoms of intoxication from opioids.
- Physicians should indicate NEW or SWITCH on the prescription to alert the pharmacist that the opioid is being switched.
- Consider switching an opportunity to re-evaluate benefits and risks of opioids for pain.
- Pharmacists should check the conversion based on previous doses of opioids prescribed (when available) and how the medication was being taken before the switch.
- Morphine equivalent dose is recommended based on best possible medical history (BPMH). Speak to patients but communication between prescribers is crucial.
- Check for medication interactions that can cause inhibition of metabolic pathways. Medication interactions can lead to toxicity. Medications may increase or decrease elimination of the new opioid via either the hepatic or renal route.
- Carefully monitor the use of other substances that may potentiate the sedative/respiratory depressant effects of opioids (e.g., alcohol, benzodiazepines, barbiturates).
- As a rule, under-replace and titrate up after three to five half-lives to prevent overdose.
- Special consideration should be given when converting to fentanyl (see table below).
Advice to family members and caregivers:
- The patient should take medications as prescribed.
- No unauthorized increases to the dose.
- Watch for sedation, slurred speech, slowed breathing. If they appear drowsy, don't let them fall asleep and get them to an ER by calling 911.
- If the individual is already asleep and is making an unusual or loud snoring sound, this may be a sign of overdose. Attempt to wake them and get them to an ER by calling 911.
- Note: Patients can be aggressive when in withdrawal. Maintain safety and request external help if necessary.
Opioid Conversion Worksheet
The Opioid Converstion Worksheet leads the clinician through making the appropriate conversion and facilitates communication between professionals.
Oral Opioid Analgesic Conversion Table (National Pain Centre) - in the PDF
The Opioid Analgesic Conversion Table (in the PDF) uses the morphine equivalent dose and is based on oral dosing for chronic non-cancer pain.
Formulary Listing of Opioids
The Formulary Listing of Opioids (in the PDF) provides the opioid, the trade name and Ontario-specific drug coverage information.
Important Notice: This Opioid advice resource is intended to provide general information on prescription narcotics, and should be used for informational purposes only. This resource does not provide any medical diagnoses, symptom assessments or medical opinions for individual users.
The Opioid Advice series was produced in collaboration with the Ministry of Health and Long-Term Care.